Wednesday, March 2, 2011

Michelle is popping pills


For someone who doesn't even take a pill for a headache, I sure have a lot of medications. Some are preventative pills some are reactive pills... some are pills to decrease the side effects of the other pills.

They all need to be taken at different times, some with food some without, some before chemo and some immediately after.

And not to mention the injections. Yowser.

I am going to get an injection about 24 hours after chemo - in my belly - apparently it goes in my fatty tissue.
(Note to self: do more crunches)

This particular injection is supposed to help get my white blood cells up for the second week of my chemo cycle. The way I understand it is this: I get my chemo on March 9th. Then I have about a week of feeling really crummy. Then, the second week, I start feeling better but my blood counts are at their lowest, so my immune system is compromised for that second week. I will be hiding under my covers and living in a bubble so that I don't catch a cold. Then, my third week is supposed to be my best week out of the cycle. My blood counts are on their way up and I am not sick from the chemo anymore. Whoohoo.

Then, we start the next cycle and we do this dance all over again.

And again and again and again.

(good thing I like routine)

Now, the injection is something I am choosing to do to help me boost my white blood counts while I go through chemo. I understand that by taking this injection I have a better chance of not getting sick the second week. This is especially important since I have no bubble to hide in and 4 children with germ filled hands running around. I figure it would be an extra boost, so to speak.

But it doesn't come easy. The biggest side effect, my doctor said, is bone pain, muscle pain, joint pain, skeletal pain.... Wait, I want to make sure I emphasize this and you don't miss it!

The main side effect is PAIN!!

A whole lot of that, in all sorts of different areas of my body.

It is supposed to last about 4-5 days and then subside.

Oh good.

I must be crazy to willingly put myself in this situation. I hate pain. Of all sorts. I cry when I get a paper cut. How will I handle it all?

Oh, I remember, drugs.

Well, that's alright then.

I also want to point out how silly 'the system' is.

They (Cancer Centre people) said that a home nurse would be administering the said injection to me at home.

Perfect.

But, when I called the home nurse people (because I like to micromanage and make sure we are all on the same page) they tell me that their policy is NOT to administer the first injection, due to risk of an allergic reaction. I need to go to the cancer center and get it injected there.

Good thing I called.

So I get back on the phone with the cancer agency, who says "oh, no problem, you can just give it to yourself then. We have a Nuelasta school (Nuelasta is the name of the injection) and you can learn to administer it yourself"

Pardon?

Ummm.... let's see. I don't like needles. I don't even like looking at needles. There is no way I can actually poke myself with a needle on purpose.

Especially a needle that will bring me pain.

Even if you send me to school for it (school is a bit of a stretch too, nurses go to school for years, my 'school' would be a 20 minute information session)

And not to mention that if the home nurse people are uncomfortable giving this to me for the first time, why should I feel oh, so comfortable?

After all, I'm a civilian.

What do I know?

I don't see the logic in this at all.

10 comments:

Sayre said...

Every cancer and every treatment is different, but I hope your experience with chemo is kind of like my friend's son's. At age 20 he was diagnosed with Ewing's Sarcoma - one with a 5% survivial rate when it appears at his age (it's a pediatric cancer usually). He lost a leg, but his chemo treatments weren't so bad, according to him. I hope you're getting worse-case information and that your actual experience is better.

The thing about the shot is nuts though. Talk to your doctor (again) about it and CLARIFY what happens when and who does it - and emphasize that you don't want to do the shot yourself! Some people can, some can't - but like you, I'd rather someone else was doing it.

That's a lot of pills, but you know what? I may actually take more of those suckers than you... The joys of getting old!

Anonymous said...

Michelle! When you have your first chemo on the 9th, you will meet the kindest, sweetest people ever - the Oncology nurses! Love them! Simply tell them your predicament and ask them if you can come back the following day to have them inject the Neulasta. I am 99% certain they will do it for you. It's all about making you more comfortable. And don't worry about the pain. It's different for everyone and I personally found it manageable. Ask for Tramacet - worked for me!! Drink lots and lots of water too. Stay hydrated! Overall, I was amazed at how I was able to take the chemo in stride and kept looking around waiting for the scariness to attack. It didn't! I was out and about and loving life. Call me if you need anything Super Girl!!! xo Dana

Knock knock - it's cancer! said...

Sayre - I actually have an acquaintance who is a nurse and she is going to be coming by on that day and giving me the shot herself. I figure she is more qualified than me, so it is all good.

Dana - I know, this not knowing is sooo frustrating. I hate to wait for something to happen, but not really knowing what it is that we are waiting for. I hope that it all works out. They gave me Tramadol - I think that is the same family as Tramacet, isn't it? I have my port surgery tomorrow, yuck.... sooo scared.

Kathy said...

Wow! That's a lot to digest. You are awesome! You can do this Michelle! I am so sorry that one of the biggest side effects is pain. :-( That just plain sucks! As for the shots... I USE to be that way, that is until we did IVF. Then somehow, I learned to give myself shots, on a daily basis. Sometimes one, sometimes more than one. I administered them in my thighs and my stomach. The only ones I didn't do myself were the PIO IM one's in my rear end. Those my loving husband gave me. Anyway, my point is that if I can do it, you can do it! Not that you need to or should have to, buy I thought I would share my experience. Also, if you can believe it, the shots weren't always painful and I got use to them, I think as much as anyone can. Lastly, when I did them I would visualize the baby/child that we were trying to bring to our family. So as you said you are being so proactive with your treatment because of your children, I encourage you when you are struggling with pain and your treatments to think about them. Okay that's my two cents... more like 22 cents! Sending lots of thoughts and prayers your way. Sorry this is one long paragraph, I am typing on my iPhone during my son's Tae Kwon Do class. Hang in there! Is case I didn't tell you today, I am proud of you! :-)

Laura said...

Girl, YOU CAN DO IT!!

I've had that drug, not self administered (though I have gone through IVF and temporary diabetes requiring injections) and for shizz, it's not as bad as it sounds. Granted, every body reacts differently to every drug, but a good soak in a warm bath, lots of stretching and the occasional pain killer will get you through:)

You rock!

Anonymous said...

My thoughts - drugs can be good (similar to childbirth). Pain meds are made for a reason - to help with pain! Use them, you've earned them.
You (again) have some wise friends here. I don't have anything to add, but I did want to comment to show that I'm thinking of you and I care about you. You're in my thoughts and even in my prayers.
Eileen

Vancouver Voyeur said...

Yeah, I don't see the logic in that either. If the home nurse is afraid of a reaction, shouldn't the cancer center be too? When I first started reading your post about all the pills and what they do, I was reminded of the Jefferson Airplane song, White Rabbit, "one pill makes you larger, and one pill makes you small." Not that you'll be having an acid trip on these pills, it's just weird what the brain jumps to in the memory.

Genkicat said...

Ok - so not the same thing at all ... but its actually easy to give yourself injections (I was a gestational diabetic, and IVF (times 2) person. And so not that bad at all. So if you have to do it, don't sweat it. Easy. Certainly a drop in the bucket compared to everything else you are bravely soldiering!

When do you start?

Mandi said...

Glad to hear you have help with your shot! I really thought it would be worse than it was (but it is still certainly a shot in the tummy). It is definitely a shot worth getting (and micromanaging to make sure that you get it).

Beth L. Gainer said...

Oh my gosh! Thank you for sharing your experiences. I was so moved that I cried when reading this. No one should have to endure what you have. I really appreciate your candor when writing and showing your experience.

Hospitals suck. I'm so glad you are home.